Nebraska, 2009

Damaging Wind in Nebraska, June 26, 2009

June 26, 2009 · NWS OAX · 1 event in 1 county or zone

A line of thunderstorms developed in western Nebraska and southern South Dakota ahead of a cold front that was moving across the western plains. The storms produced areas of wind damage which decreased as they reached northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms developed in western Nebraska and southern South Dakota ahead of a cold front that was moving across the western plains. The storms produced areas of wind damage which decreased as they reached northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:12 PM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 2:12 PM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT FRI JUN 26 2009

.DISCUSSION...

THE CHANCE FOR TSTMS...POSSIBLY SEVERE...IS THE PRIMARY CONCERN IN
THE SHORT TERM. KEPT SOME CHANCE FOR PCPN IN THE GRIDS THROUGH SAT
AFTN...THEN WENT WITH POPS 14 OR LESS FROM SAT NGT INTO WED. WATER
VAPOR IMAGERY SHOWED SHORTWAVE ENERGY OVER THE ROCKIES...TRACKING
NEWD. MOST IMPRESSIVE FEATURE WAS OVER SWRN UT...BUT SEVERAL OTHER
PIECES WERE LOCATED FROM ID AND WY INTO CO AND NM. ALL OF THIS WAS
IN AN AREA WITH 30 TO 70 METER 12 HOUR HEIGHT FALLS AT 500 MB AT
12Z. THE WAVE MOVING THROUGH NOW...ASSOCIATED WITH SHOWERS AND TSTMS
ACROSS OUR NRN ZNS SHOULD LIFT NEWD OUT OF THE AREA THIS EVENING.
CONVECTION SHOULD INCREASE OVER THE WRN HIGH PLAINS. 12Z 4 KM
WRF-NMM SUGGESTS THAT THINGS WILL EVOLVE ABOUT LIKE THE PREVIOUS
FORECAST INDICATED...SO DID NOT MAKE MANY CHANGES.

COLD FRONT IS EXPECTED TO PUSH INTO THE AREA FROM THE NW LATE TNGT
AND MORESO DURING THE DAY SAT. MODELS SUGGEST A FAIRLY STRONG CAP
WILL REMAIN IN PLACE ACROSS OUR SRN ZONES TNGT...SO KEPT POPS LOW
THERE. NRN ZONES SEEM MORE IN LINE FOR ACTIVITY MOVING IN FROM THE
W OR SW LATER TONIGHT. ELEVATED CAPE IS NOT OVERLY IMPRESSIVE...
BUT IF STRONG STORMS OCCUR IT APPEARS THERE WILL BE SOME POTENTIAL
FOR DAMAGING WINDS WITH INVERTED V TYPE SOUNDINGS. THAT WILL BE
SOMEWHAT DEPENDANT ON HOW STRONG OF A LOW LEVEL INVERSION DEVELOPS
WHICH COULD HINDER WINDS MIXING DOWN TO THE SURFACE. POTENTIAL FOR
A BOW ECHO LOOKS HIGHER ACROSS ERN SD.

CURRENT LARGE SCALE PATTERN WITH A 500 MB RIDGE ACROSS THE PLAINS
MODIFIES SOME OVER THE WEEKEND. FLOW IN OUR AREA WILL TURN TO THE
W AND THEN NW SATURDAY NIGHT...ALLOWING WEAK HIGH PRESSURE AT THE
SURFACE TO MOVE IN ALONG WITH DRIER AIR. THAT WEAK RIDGING SHOULD
MOVE SLOWLY EWD NEXT WEEK...WITH LOW LEVEL FLOW TURNING TO THE SE
AND THEN S. GENERALLY PREFERRED THE ECMWF MODEL OUTPUT OVER THE
GFS. THE EC HAS A CLOSED 500 MB LOW MOVING SEWD ACROSS THE GREAT
LAKES REGION MON/TUE/WED...WHILE A RIDGE DEVELOPS AGAIN OVER THE
ROCKIES AND BUILDS EWD INTO THE PLAINS. THAT RIDGE SHOULD BREAK
DOWN LATE NEXT WEEK IN OUR AREA...BUT REMAIN IN PLACE ACROSS THE
SRN PLAINS.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 27/18Z.

VFR CONDITIONS EXPECTED AT ALL THREE SITES THROUGH THE PERIOD.
REMNANTS OF EARLIER MCS OVER CENTRAL NEBRASKA EXPECTED TO CONTINUE
TO GRADUALLY DISSIPATE THROUGH ABOUT 20Z WITH SOME RW- AT KOFK.
POTENTIAL FOR ADDITIONAL CONVECTION DEVELOPING UPSTREAM AFTER 00Z
BUT NO MENTION AT THIS TIME DUE TO UNCERTAINTY IN TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Jun 26, 4:29 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT FRI JUN 26 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
529 PM CDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT GENERALLY ALONG AND
NORTH OF HIGHWAY 30. STORMS LATER TONIGHT HAVE THE POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAIN.

THUNDERSTORMS WILL DEVELOP WEST AND NORTH OF THE REGION ALONG A
COLD FRONT OR IN THE AXIS OF A LOW LEVEL JET LATER THIS EVENING.
THIS ACTIVITY COULD MOVE OR DEVELOP SOUTHEAST INTO THE REGION
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS COULD LINGER INTO SATURDAY OVER SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA. EARLY MORNING THUNDERSTORMS COULD STILL
CONTAIN GUSTY WINDS AS A COLD FRONT PUSHES INTO FAR SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. AT THIS TIME IT APPEARS THE FRONT
WILL PUSH THROUGH FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY MID
AFTERNOON...IF IT SLOWS DOWN AND ADDITIONAL THUNDERSTORMS DEVELOP
ALONG IT IN THE LATE AFTERNOON HOURS...STORMS COULD BECOME SEVERE
AND PRODUCE DAMAGING WINDS ALONG WITH LARGE HAIL.

THE NEXT CHANCE OF THUNDERSTORMS OVER THE AREA IS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT IN PARTS OF
NORTHEAST NEBRASKA...MAINLY NORTH OF A COLUMBUS TO TEKAMAH LINE.

KERN

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 26, 10:20 PM CST
Where
Knox County, 6.93 mi S of Verdel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -98.190

A spotter estimated thunderstorm wind gusts around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167710.